Missouri, 2023

Damaging Wind in Missouri, June 2, 2023

June 2, 2023 · NWS PAH · 1 event in 1 county or zone

An isolated damaging wind event occurred during the heat of the late afternoon hours. The storm formed in a broad west-southwest wind flow at the surface and near a weakness in a 500 mb ridge that extended from the western Great Lakes to the western Gulf coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated damaging wind event occurred during the heat of the late afternoon hours. The storm formed in a broad west-southwest wind flow at the surface and near a weakness in a 500 mb ridge that extended from the western Great Lakes to the western Gulf coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 2, 1:24 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 2, 1:24 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
224 PM CDT Fri Jun 2 2023

.SHORT TERM...(Tonight through Sunday night)
Issued at 224 PM CDT Fri Jun 2 2023

This afternoon and Tonight...Isolated to scattered convection has
blossomed across southeast Missouri this afternoon on the nose of
a pseudo dryline feature that is pushing southwest through the
region. There is little relief from the heat behind this feature,
as temperatures in most locations have still reached the upper 80s
to lower 90s. Tonight, convection will diminish as diurnal heating
wanes and the dryline feature clears the area. Low temperatures
will fall into the lower to middle 60s under mostly clear skies
and light winds.

Saturday and Saturday night...The hottest temperatures of the
season so far are forecast across the area for Saturday. Still
expecting 850 mb temperatures to climb near 20C in the afternoon.
With very low humidity expected (dew points will mix down into the
lower 50s in the afternoon), high temperatures in the lower to
middle 90s are forecast, which will be approaching record values
at our climate sites. Saturday night temperatures will cool into
the middle to upper 60s under mostly clear skies.

Sunday and Sunday night...Model guidance has trended towards the
region coming more under the influence of a troughing feature
located across the northeast CONUS. This will allow another
backdoor cold front/moisture gradient to push through the region
Sunday afternoon. This will not bring much relief from the heat,
but will provide forcing to initiate some widely scattered
thunderstorms during the heat of the day Sunday. Coverage will be
quite low, and organized convection is not expected. High
temperatures will again reach the lower 90s in the majority of
locations. Sunday night will again be warm and quiet, with
overnight low temperatures falling into the middle and upper 60s.

.LONG TERM...(Monday through Friday)
Issued at 224 PM CDT Fri Jun 2 2023

For the long term portion of the forecast, model guidance has
trended towards the GFS solution from a few days ago showing more
troughing from the northeast CONUS retrograding into the forecast
area. The overall omega block will still develop, but the main
ridge axis looks to shift west of the region by the early to
middle part of next week.

In terms of sensible weather, this means that our weekend heat
wave will only last through Monday or Tuesday of next week before
a significant cool down arrives for the latter half of next week.
As small disturbances ripple through the mid-level flow in the
troughing regime, low PoP chances will return to the forecast
during the heat of the day Monday and Tuesday. High temperatures
on both days will reach the upper 80s to lower 90s, with overnight
low temperatures will remain in the lower to middle 60s. As the
troughing becomes more pronounced, H5 thicknesses will drop, and
high temperatures for the Wednesday through Friday period will
cool into the lower to middle 80s, with low temperatures dipping
into the 50s and 60s. Despite the cool down, there is still no
sign of widespread significant rainfall that would aide in
alleviating the worsening drought conditions across the region.

&&

.AVIATION...
Issued at 1204 PM CDT Fri Jun 2 2023

The TAFs are VFR. Diurnal convection development will stay well
west of the terminals this afternoon, though FEW-SCT diurnal CU
will develop with bases around 6kft through the afternoon. Tonight
and through the rest of the forecast period, skies will be clear.
Steady E-NE winds around 7-12 kts through this afternoon will
relax tonight and become light and variable. The wind will pick up
after 15z Saturday from the NE AOA 5 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DWS
LONG TERM...DWS
AVIATION...DWS
Hazardous weather outlook, Jun 2, 1:31 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
231 PM CDT Fri Jun 2 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
231 PM CDT Fri Jun 2 2023 /331 PM EDT Fri Jun 2 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will persist through late
this afternoon across the Ozark Foothills of southeast Missouri.
Frequent lightning strikes and locally heavy rain will be the
primary hazards.

Air quality alerts for ozone remain in effect until midnight for
southern Illinois and southwest Indiana. Refer to the air quality
alert text for additional information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An air quality alert for ozone will be in effect Saturday for all
of southwest Indiana. Refer to the air quality alert text for
additional information.

Isolated heat of the day thunderstorms return to the forecast
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DWS

The radar

The Paducah radar (KPAH), 135 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
June 2, 4:45 PM CST
Where
Butler County, 2.22 mi E of Broseley
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.680, -90.210

A metal carport was lofted and thrown into a nearby field.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098814.